Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Paducah, KY

July 8, 2016Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2016, 4:55 PM CDT for Ripley County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 4:55 PM CDT (21:55 UTC)
Expired
Jul 8, 2016, 5:15 PM CDT
In force
20 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:13 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 8, 3:13 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016

MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.

For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.

.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016

The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating.  By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.

Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.

Models differ quite a bit on timing of an approaching cold front mid
week.  GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian.  In any case, with a hot and
muggy air mass in place across the region,  shower and thunderstorm
chances will gradually increase for mid to late week.  Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.

&&

.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016

Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected.  Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
     094.

MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
     016-017-021-022.

&&
Hazardous weather outlook, Jul 8, 4:16 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 8, 4:07 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT FRI JUL 8 2016

MOZ086-100-109-110-082215-
BOLLINGER-WAYNE MO-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MARBLE HILL...PIEDMONT...POPLAR BLUFF...
BLOOMFIELD
407 PM CDT FRI JUL 8 2016

...LINE OF THUNDERSTORMS WITH DAMAGING WINDS JUST WEST OF THE
AREA...

AT 405 PM...A LINE OF THUNDERSTORMS WITH DAMAGING WIND GUSTS OF
60 TO 70 MPH WAS MOVING EAST THROUGH EXTREME SOUTHERN
MISSOURI...NEAR THE WEST PLAINS AREA. IF THIS LINE OF STORMS
MAINTAINS ITS STRENGTH DURING THE NEXT HOUR OR SO...DAMAGING WIND
GUSTS COULD BE A CONCERN IN PORTIONS OF SOUTHEAST
MISSOURI...ESPECIALLY FROM POPLAR BLUFF AND PIEDMONT OVER TO
DEXTER AND MARBLE HILL. BE PREPARED FOR POSSIBLE SEVERE
THUNDERSTORM WARNINGS IN THE NEAR FUTURE.

MEFFERT
Local storm report, Jul 8, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     VAN BUREN               37.01N 91.01W
07/08/2016  E50 MPH          CARTER             MO   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:36 AM CDTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 7 more19 hr
Jul 8, 5:47 AM CDTSpecial Weather StatementPAHBallard, McCracken58 min
Jul 8, 7:05 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, McLean, Webster115 min
Jul 8, 8:06 AM CDTSevere Thunderstorm WarningPAHDaviess24 min
Jul 8, 8:28 AM CDTAreal Flood AdvisoryPAHDaviess2 hr
Jul 8, 9:38 AM CDTRiver Flood WarningPAHMcLean, Webster5 days
Jul 8, 10:05 AM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon40 min
Jul 8, 5:49 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman26 min
Jul 8, 6:08 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves52 min
Jul 8, 6:11 PM CDTFlash Flood WarningPAHBallard, Carlisle, Graves, McCracken, Marshall3 hr
Jul 8, 6:11 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken34 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Jul 8, 6:39 PM CDTFlash Flood WarningPAHCalloway111 min
Jul 8, 6:39 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall36 min
Jul 8, 6:54 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg51 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningPAHButler, Ripley31 min
Jul 8, 4:05 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley55 min
Jul 8, 4:14 PM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley3 hr
Jul 8, 4:48 PM CDTSevere Thunderstorm WarningPAHButler42 min
Jul 8, 4:55 PM CDTFlash Flood WarningPAHButler2 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne48 min
Jul 8, 5:19 PM CDTFlash Flood WarningPAHCarter, Wayne3 hr
Jul 8, 5:24 PM CDTFlash Flood WarningPAHRipley3 hr
Jul 8, 5:52 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.